Oregon, 2010High Wind in Oregon, May 19, 2010
May 19, 2010 · NWS MFR · 2 events in 2 counties and zones
A strong cold front brought severe winds to the Oregon coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought severe winds to the Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 19, 7:43 AM PST, 1 hour 57 minutes earlier.
Area forecast discussion, May 19, 7:43 AM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
843 AM PDT WED MAY 19 2010
.DISCUSSION...
NO UPDATE NEEDED THIS MORNING AS THE FORECAST IS WELL ON TRACK. A
POWERFUL UPPER LEVEL LOW/TROF WILL SWING THROUGH THE REGION TODAY WITH
RAIN...WIND...AND LOWER SNOW LEVELS AS A RESULT. A QUICK CHECK OF SURFACE
OBSERVATIONS ALONG THE COAST AND INLAND SHOWS THAT THE NPW IS ON TRACK
WITH THE HIGHEST GUST OF 44 MPH SO FAR REPORTED AT THE FLYNN PRAIRIE
RAWS. FURTHER INLAND PEAK GUSTS SO FAR ARE AROUND 35 TO 37 MPH. THE
ONSET OF SEVERE WINDS...58+ MPH...IS EXPECTED LATER. ONE SHORT TERM
QUESTION THAT IS MORE UNCERTAIN IS HOW WARM IT WILL BE AT KMFR. IF
THE INVERSION BREAKS...WHICH IS CURRENTLY EXPECTED...THEN WE COULD
SEE MID TO UPPER 60S FOR HIGHS HERE IN THE VALLEY DUE TO ADIABATIC
COMPRESSIONAL WARMING. ASHLAND IS ALREADY AT 57 DEG F WITH BREEZY
EASTERLY WINDS.
&&
.AVIATION...
VFR CIGS PREVAIL THIS MORNING BEFORE THE STORM. CIGS WILL DECREASE
TO MVFR AREA WIDE THIS AFTERNOON THROUGH LATE EVENING AS THE PRECIPITATION
SHIELD ASSOCIATED WITH AN OCCLUDED FRONT SPREADS INLAND. STRONG LOW
LEVEL WINDS ASSOCIATED WITH THE PARENT SYSTEM COULD CREATE AREAS OF
SPEED SHEAR AS WELL MAINLY AHEAD OF THE SWEEPING FRONTAL SYSTEM.
&&
.PREV DISCUSSION... /ISSUED 305 AM PDT WED MAY 19 2010/
DISCUSSION...AN ACTIVE DAY IS IN STORE AS THE NOSE OF A 120KT JET
EXTENDING WESTWARD ACROSS THE E PAC USHERS A LONG FETCH OF
MOISTURE INTO THE REGION TODAY. VERY STRONG VERTICAL MOTION IS
EVIDENT ON SAT IMAGES PAST 130W AS WARM CONVEYOR FEED MOISTURE
AHEAD OF DEEP SFC LOW AND IS CARRIED UPWARD IN STRONG UPPER
DIFFLUENCE IN LEFT EXIT REGION OF CYCLONIC LY CURVED JET. THIS
STRONG DEEP OMEGA WILL INTENSIFY AS THE REGION MOVES INTO THE
COAST AND IS ENHANCED BY STRONG OROGRAPHIC LIFT AS STRONG WINDS
HIT THE TERRAIN. CORE PW VALUE IN EXCESS OF 1.5 INCHES ON THE
BLENDED TPW IMAGES AS SHOWING NEAR 140 WEST WILL MOVE INTO THE
REGION AS THIS REGION COMES ONTO THE COAST. THIS WILL RESULT IN A
6 TO 10 HOUR PERIOD OF VERY HEAVY PRECIP RATES IN THE COASTAL
RANGES AND INLAND IN N CAL AND EXTREME SOUTHERN OREGON. WINDS ARE
INDICATING STRONGER THAN YESTERDAY WITH BL WINDS ON BOTH THE NAM
AND GFS IN THE 45 TO 50 KT RANGE AND A TIGHTER GRADIENT FROM ACV-
OTH. 925-850 MB WINDS ARE MORE PARALLEL (MARC) TO THE COAST THAN WAS
INDICATED YESTERDAY...BUT NOW ARE IN THE 60-70KT RANGE AND WINDS
SHOULD STILL REACH WARNING CRITERIA AT THE COAST. INLAND THE RDD-
MFR GRADIENT CONTINUES THE TIGHTENING TREND AND HAVE CONTINUED THE
ADVISORY IN THE SHASTA VALLEY AND UPPED THE WINDS TO BL030 IN THE
ROGUE VALLEY. LIKEWISE EAST SIDE WINDS WILL INCREASE AS THE FRONT
CONTINUES ITS EASTWARD TREK...WITH 700 MB WINDS IN EXCESS OF 55KT
INDICATING STRONG WINDS IN THE USUAL LOCATIONS ON THE EAST SIDE.
UNSEASONABLY COLD AIR MASS MOVES IN BEHIND THE FRONT WITH STRONG
ONSHORE FLOW CONTINUING IN 850 MB TEMPS OF -1 TO -3 C WEDNESDAY
EVENING. WITH THE WARMER GROUND TEMPS LAPSE RATES SHOULD REMAIN
DECENT WITH STRONG SHOWERS BEHIND THE FRONT IN LEFT EXIT REGION OF
JET. COLD WET PATTERN REMAINS THROUGH THE WEEK WITH THE NEXT
UNSEASONABLY COLD SYSTEM MOVING IN FRIDAY...WITH SNOW LEVELS
EXPECTED TO DROP TO MANY PASS LEVELS BY SATURDAY MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 PM PDT THIS EVENING FOR ORZ021-022.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
ORZ030-031.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
CAZ085.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 8 PM PDT THIS EVENING FOR PZZ350-370.
KSHazardous weather outlook, May 19, 6:52 AM PST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
752 AM PDT WED MAY 19 2010
ORZ021-022-201000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
752 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FROM 10AM TODAY THROUGH 7PM
TONIGHT...SEE MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-201000-
CENTRAL SISKIYOU COUNTY-
752 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH 5PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ085-ORZ030-031-201000-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
752 AM PDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 2PM THIS AFTERNOON THROUGH
MIDNIGHT...SEE MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WIND ADVISORY IS IN EFFECT THROUGH 2AM THURSDAY...SEE MESSAGE
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Central Oregon Coast
- When
- May 19, 9:40 AM PST to 9:55 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Cape Blanco measured a gust of 74 mph at 19/0940 PST. Even though this is not an official verification source, it is likely that a gust of at least 58 mph occurred somewhere else in zone ORZ021. A gust to 57 mph was measured at Port Orford at 19/0948 PST,which is only 1 MPH below the warning gust criterium.
High Wind, Curry County Coast
- When
- May 19, 11:13 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Flynn Prairie RAWS measured a gust of 61 mph at 19/1113 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, May 19, 20102 injured · $440,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010$88,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 2010$360,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Oklahoma, May 19, 20101 injured · EF1 · 51 events
- Flooding and Lightning Strikes in Kansas, May 19 to 20, 2010$217,000 · 7 events
- Tornadoes and Hail in Oklahoma, May 19, 2010EF1 · 11 events
- Tornado and Damaging Winds in Washington, May 19, 2010$15,000 · EF0 · 5 events
- Tornadoes and Hail in Kansas, May 19, 2010EF0 · 11 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 20101 in hail · 5 events
- Hail and Heavy Rain in Kansas, May 19, 20100.88 in hail · 4 events
- High Wind and Strong Wind in Washington, May 19 to 20, 2010$5,000 · 52 kt wind · 4 events
- Flooding in Kansas, May 19 to 20, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221014, 221017.